Kentucky, 2017Damaging Wind in Kentucky, July 11, 2017
July 11, 2017 · NWS ILN · 1 event in 1 county or zone
A slow moving frontal boundary combined with a moist environment to produce isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving frontal boundary combined with a moist environment to produce isolated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 11, 12:59 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 11, 12:59 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
159 PM EDT Tue Jul 11 2017
.SYNOPSIS...
A slow moving frontal boundary interacting with a very moist
environment and a series of upper level disturbances will
result in a couple of rounds of thunderstorms today. This front
will shift north and precipitation chances will diminish, with
hot conditions for mid week. A cold front will approach and then
move through the region late this week, bringing additional
thunderstorm chances. Surface high pressure will build in this
weekend offering dry weather and more seasonable temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A widespread cirrus shield is spreading over the area this
morning due to convection ongoing in Indiana. The stalled cold
front remains mainly north of the area with a series of upper
level disturbances heading southeast riding along and south of
the boundary. Looking at current radar trends shows anchoring of
storms across the Indianapolis area with the second MCS quickly
approaching from the west. The anchoring of the storms appears
to be due to strong low level speed convergence between 925 and
850 mb. As the storms have tried to push east this morning they
have struggled to keep their act together. Looking at the SPC
mesoanalysis page reveals that most of the instability is
elevated this morning and with a lack of synoptic support across
the area storms have struggled. The latest run of the HRRR is
by far doing the best this morning showing both complexes of
storms slowly heading east and weakening as they move into the
ILN forecast area late this morning into early afternoon.
Forecast soundings do briefly destabilize this afternoon but the
window is tight. The widespread cirrus shield/ cloud debris
will likely limit destabilization. Have updated PoPs to follow
the latest runs of the HRRR while also moving the highest PoPs
further south. Have allowed for some pop up showers and
thunderstorms this afternoon.
The other main concern today will be the chance of heavy
rainfall. Flash flood guidance remains low across the northern
zones today while guidance across the southern zones is higher.
Latest runs of the HRRR doesn't show to much across the
northern zones now. Overall, confidence has fallen on the heavy
rain threat across the northern zones given current radar
trends this morning. Still though, PWATs remain high today (at
or approaching 2.00") and with two short-waves moving across the
area have left the flash flood watch as is for now. Depending
on how the initial complex of showers and thunderstorms evolves
across central Indiana will determine if any changes will be
needed to the watch.
Prev Discussion->
Thunderstorms developed ahead of a wave of low pressure, at the
nose of a low level jet, in the very moist airmass where
moderate instby existed. These storms have weakened with a
lingering complex moving across ILN/s southern counties early
this morning.
Precipitable water values increase to above 2 inches today and
with an axis of low level convergence and moderate instby expect
additional thunderstorms development. Due to recent rainfall
and with a very moist airmass have issued a flash flood watch
today into tonight across all but ILN/s far southern counties.
Expect high temperatures in the mid and upper 80s. These
temperatures combined with a moist airmass may result in max
heat indices in the mid 90s across the south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Ongoing storms this evening expected to diminish and start to
lift north. Have continued FFA through 06Z with threat for flash
flooding ending as these storms diminish. Tonights lows will be
in the lower 70s.
The front to lift north into the Great Lakes with ILN/s FA in
the warm airmass Wednesday. Have lingered only a slight chance
of a thunderstorm far north early. Otherwise, expect Wednesday
to be dry and hot. With high temperatures from near 90 north to
the lower 90s south, heat indices will reach in the middle 90s
in many locations.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Thunderstorms will be possible Wednesday night ahead of a cold
front approaching from the northwest. As the front crosses the area
Thursday into Friday, thunderstorms will be likely. Models
indicate instability and wind fields that will be sufficient for
the occurrence of severe weather. Flooding will also be possible
along the rather slow moving front that will be tapping above
normal precipitable water. For the rest of the period from Saturday
through Monday, high pressure is expected to provide dry weather.
Temperatures are expected to be close to normal, with highs
averaging in the mid 80s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
First MCS that moved through the area this morning quickly fell
apart with a secondary MCS quickly approaching from the west.
Latest radar trends indicate the northern segment is quickly
falling apart with the southern segment trying to hold on.
Overall, high res models have struggled this afternoon with the
HRRR being by far the best performer. The HRRR quickly weakens
the whole segment as it moves into the area. This makes sense as
KCVG/ KLUK have been under clouds almost the entire day thanks
to the last decaying MCS. Looking at the latest observations
also shows a cold pool rushing out ahead allowing weak showers
to form east and north of the TAF sites.
Due to the mentioned above have only gone prevailing across the
southwestern zones due to the decaying MCS. Some restrictions to
MVFR will be possible across the southwest but are far less
likely towards the north.
Wednesday morning surface low pressure will form across the
midwest with a warm front extending down across central Ohio.
Along the warm front some showers and thunderstorms will
develop. Overall have only added a mention of VCSH for KCMH/
KLCK who are closer to the front. Confidence is low here though
as uncertainty exists on how far the MCS will make it this
afternoon.
OUTLOOK...Thunderstorms possible Thursday and Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ026-034-035-
042>046-051>056-060>065-070>074.
KY...None.
IN...Flash Flood Watch through late tonight for INZ050-058-059-066.
&&
SYNOPSIS...Haines/AR
NEAR TERM...Haines/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...HainesHazardous weather outlook, Jul 11, 2:40 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
340 AM EDT Tue Jul 11 2017
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
120745-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
340 AM EDT Tue Jul 11 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073>075-080-KYZ089>100-OHZ077>082-088-120745-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
340 AM EDT Tue Jul 11 2017
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.
.DAY ONE...Today and Tonight.
Thunderstorms today will result in heavy downpours that may cause
localized flooding. In addition, some thunderstorms may produce
isolated damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 11, 1:28 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
228 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST KOXD OXFORD MIAMI APT 39.50N 84.78W
07/11/2017 M56.00 MPH BUTLER OH AWOS
&&
HATZOSLocal storm report, Jul 11, 1:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 4 E RICHMOND 39.82N 84.81W
07/11/2017 PREBLE OH TRAINED SPOTTER
SEVERAL TREE LIMBS DOWNED.
&&
HATZOSLocal storm report, Jul 11, 1:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST KRID RICHMOND APT 39.76N 84.84W
07/11/2017 M63.00 MPH WAYNE IN AWOS
&&
HATZOSLocal storm report, Jul 11, 1:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG EATON 39.75N 84.63W
07/11/2017 PREBLE OH TRAINED SPOTTER
TREE LIMBS DOWNED.
&&
HATZOSLocal storm report, Jul 11, 1:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 5 E RICHMOND 39.84N 84.79W
07/11/2017 PREBLE OH TRAINED SPOTTER
TREE DOWNED ON OHIO STATE ROUTE 320.
&&
HATZOSLocal storm report, Jul 11, 1:48 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND DMG 4 SW BRIGHT 39.17N 84.91W
07/11/2017 DEARBORN IN TRAINED SPOTTER
ONE TREE DOWNED ON STATE ROUTE 1 NEAR GUILFORD.
&&
HATZOSThunderstorm Wind, Boone
- When
- July 11, 1:50 PM EST to 1:52 PM EST
- Where
- Boone County, 1.26 mi SSW of Elsmere
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.002, -84.626
A tree fell onto Main Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 11, 2017$4.8 million · EF2 · 35 events
- Tornadoes and Hail in North Dakota, July 11, 2017$1.8 million · EF2 · 34 events
- Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017$38 million · 2 in hail · 12 events
- Flash Flooding and Flooding in Illinois, July 11 to 31, 2017$17 million · 1 in hail · 16 events
- Lightning Strike in North Carolina, July 11, 20171 death · 1 injured · 1 event
- Rip Current in North Carolina, July 11, 20171 death · 1 event
- Damaging Winds in Illinois, July 11, 2017$727,000 · 61 kt wind · 13 events
- Flash Flood and Flood in Iowa, July 11 to 12, 2017$366,000 · 1.75 in hail · 10 events
- Damaging Winds in Nebraska, July 11 to 12, 2017$325,000 · 56 kt wind · 2 events
- Flash Flooding and Flooding in Indiana, July 11, 2017$113,000 · 56 kt wind · 19 events
- Flash Flooding and Hail in Ohio, July 11, 2017$86,000 · 60 kt wind · 19 events
- Tornado and Flash Flooding in Iowa, July 11 to 12, 2017$1,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706165.